1887

n Southern African Journal of HIV Medicine - Guidelines for the prevention, diagnosis and management of NRTI-associated symptomatic hyperlactataemia and lactic acidosis

USD

 

Abstract

Expanding access to antiretrovirals (ARVs) in southern Africa has dramatically impacted on the lives of those HIV-infected people who are able to obtain these drugs. Highly active antiretroviral therapy (HAART) has been shown to significantly reduce HIV-related morbidity and mortality in developed and developing world settings. However, ARVs, like most pharmaceutical agents, can result in side-effects and toxicities that in some instances may be life-threatening, especially if there is delay in their recognition. <BR>One of the most challenging and dangerous side-effects is symptomatic hyperlactataemia that may evolve to lactic acidosis, a toxicity that may result from treatment with the nucleoside reverse transcriptase inhibitors (NRTIs). The first cases were described in the late 1980s, with fatalities being described in 1993.

Loading

Article metrics loading...

/content/m_sajhiv/2006/22/EJC65372
2006-03-01
2016-12-02
This is a required field
Please enter a valid email address
Approval was a Success
Invalid data
An Error Occurred
Approval was partially successful, following selected items could not be processed due to error